MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572330
Medical Device Problem Codes Device-Device Incompatibility (2919); Material Deformation (2976); Positioning Problem (3009); Activation Failure (3270)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The patients exact age was not reported, however the patient was reported to be over the age of 18.(b)(4).The device has not been received for analysis; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that an epic biliary stent was implanted to treat a 7cm malignant stricture in the right hepatic duct extending to the common bile duct up to the papilla during a bilateral stenting of left and right hepatic ducts procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, the stent was deployed; however, it was noted through fluoroscopy that the stent failed to expand.Upon removal of the delivery system, it was noted that the stent was deployed in an incorrect position.Reportedly, there was a lot of resistance when the physician attempted to remove the guidewire.The guidewire was entangled into the mesh of the stent which caused the stent to completely crumble.The wire was unable to be removed.The patient's condition following the procedure was reported to be fine and stable.Reportedly, a surgery will be performed to remove the stent along with the guidewire; however, details regarding the surgery were unavailable because the patient was transferred to a different facility.A photo provided by the complainant of the device after the procedure showed the stent was deformed and failed to expand.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6), 2020 that an epic biliary stent was implanted to treat a 7cm malignant stricture in the right hepatic duct extending to the common bile duct up to the papilla during a bilateral stenting of left and right hepatic ducts procedure performed on (b)(6), 2020.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, the stent was deployed; however, it was noted through fluoroscopy that the stent failed to expand.Upon removal of the delivery system, it was noted that the stent was deployed in an incorrect position.Reportedly, there was a lot of resistance when the physician attempted to remove the guidewire.The guidewire was entangled into the mesh of the stent which caused the stent to completely crumble.The wire was unable to be removed.The patient's condition following the procedure was reported to be fine and stable.Reportedly, a surgery will be performed to remove the stent along with the guidewire; however, details regarding the surgery were unavailable because the patient was transferred to a different facility.A photo provided by the complainant of the device after the procedure showed the stent was deformed and failed to expand.
 
Additional Manufacturer Narrative
Block a2: the patients exact age was not reported, however the patient was reported to be over the age of 18.Block h6: impact code f1903 captures the reportable planned surgery to be performed to remove the stent.Medical device problem code a150101 captures the reportable event of stent failure to expand.Medical device problem code a1502 captures the reportable event of stent positioning issue.Medical device problem code a0406 captures the reportable event of stent material deformation.Block h10: an epic biliary delivery system was received for analysis; the stent was not returned.Visual examination found multiple kinks on the inner liner and sheath.Media inspection was performed and it was observed that the middle section of the stent was not fully expanded.No other issues with the delivery system were noted.The investigation concluded that the observed failure of inner sheath and sheath kinked may have contributed to the difficulty to deploy.The kinks on the inner liner did not match to the kinks on the sheath; instead, the kinks on the inner liner are suspected to be caused by handling when the device was sent back for analysis.It may be that the anatomical and procedural factors such as the tortuosity of the anatomy, complications from the stent deployment and the interaction of the guidewire limited the performance of the device could have contributed to the damage on the stent.Most likely, the patient's anatomy contributed to the resistance which led to the creation of the damage.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to patient condition.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10895351
Report Number3005099803-2020-05681
Device Sequence Number2895404
Product Code FGE
UDI-Device Identifier08714729896951
UDI-Public08714729896951
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model NumberM00572330
Device Catalogue Number7233
Device Lot Number0023723289
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer01/14/2021
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date02/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;